Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 37, NWS Wilmington, NC

September 14, 2022New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Sep 14, 2022, 7:57 PM EDT for New Hanover County, Pender County, North Carolina. It took effect at Sep 15, 2022, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2022, 7:57 PM EDT (23:57 UTC)
In effect from
Sep 15, 2022, 6:00 AM EDT
Expired
Sep 15, 2022, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WHUS42 KILM 142357
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
757 PM EDT Wed Sep 14 2022

NCZ106-108-150900-
/O.NEW.KILM.BH.S.0037.220915T1000Z-220916T0000Z/
Coastal Pender-Coastal New Hanover-
757 PM EDT Wed Sep 14 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
2 follow-up statements
686 
WHUS42 KILM 150721
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
321 AM EDT Thu Sep 15 2022

NCZ106-108-160000-
/O.CON.KILM.BH.S.0037.220915T1000Z-220916T0000Z/
Coastal Pender-Coastal New Hanover-
321 AM EDT Thu Sep 15 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current. 

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
776 
WHUS42 KILM 152347
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
747 PM EDT Thu Sep 15 2022

NCZ106-108-160100-
/O.EXP.KILM.BH.S.0037.000000T0000Z-220916T0000Z/
Coastal Pender-Coastal New Hanover-
747 PM EDT Thu Sep 15 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Beach Hazards statement for strong north to south longshore
currents will be allowed to expire at 8 pm EDT.

$$
11

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 7:12 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 14, 7:12 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
712 PM EDT Wed Sep 14 2022

.SYNOPSIS...
High pressure extending down from the north will keep the
weather dry with seasonable temps today through the upcoming
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Baroclinic zone and associated showers and tstorms moving NE
along it will remain offshore during this period. In fact,
models indicate a mid-level positively tilted upper trof will
swing off the Carolina Coasts later tonight and offshore during
Thu. This action will push the baroclinic zone and associated
pcpn further offshore, east and south of the Carolina Coasts.
The end result for the ILM CWA will be the cirrus canopy getting
shunted offshore along with much more insolation avbl for those
beach goers compared to today. Even diurnal cu will be
hard pressed to occur given the airmass being advected across
the FA Thu. A weak/modest NE wind surge will occur later tonight
thru much of Thu due to the passage of this upper trof. This
will result in a tightened sfc pg due to a 1025+ mb high ridging
across the FA from SE Canada. Lows tonight low 60s, with upper
50s along and west of I-95 and the cool spot of northern Pender
County, with mid 60s (possibly upper 60s) along the immediate
coast due to the warm SSTs. Thu max temps to run in the mid 80s
which is about normal for this time of year.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Nice and quiet this period. Surface high pressure to the
northeast keeps seasonable temperatures around, while ridging
over the Deep South inches closer to the mid-Atlantic Friday.
Mostly clear skies, sans a few cirrus and cumulus clouds,
particularly closer to the coast. Lows both nights in the low-
to-mid 60s. Highs in the mid 80s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Elongated surface high widens by the weekend, extending from
offshore of New England down into the Southeast. Some easterly
flow comes in, allowing precipitable water values to kick up a
bit, and dewpoints recover closer to the coast. Still, a dry
forecast remains, with only a very slight chance of isolated
showers near the coast Sunday. Dry high pressure maintains
influence throughout the rest of the period, quite the contrast
from what we've seen recently. Aloft, weak troughing Monday
leads right back into upper ridging Tuesday and Wednesday.
Unfortunately, at least if you're a lover of fall, temperatures
also recover, reaching the upper 80s over the weekend, and the
lower 90s by the beginning of next week. Lows in the mid 60s
transition to the upper 60s by next week.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
VFR. Intermittent scattered high clouds across coastal terminals
through tomorrow. Chance for diurnal cumulus clouds around 5kft
late Thursday afternoon from the northeast similar to this
evening. Winds remain out of the northeast less than 10kts, with
a weak easterly sea breeze in the afternoon at coastal sites.

Extended Outlook...Dry air will remain over the area through
at least Friday with a high likelihood of sustained VFR
conditions. Possible MVFR conditions from isolated showers and
thunderstorms near the coast Sun and Mon.

&&

.MARINE...
Through Thursday...
Weakening sfc high pressure this aftn into this evening, will
become re-established/re-enforced across the area as ridging
extends down from SE Canada late tonight thru Thu. Lightening
N-NE winds thru this evening will become NNE-NE around 15 kt
with g20 kt late tonight thru Thu. Seas generally 1 to 3 ft
thru tonight, with a generally fading Easterly 10+ second
period swell, giving way to a dominating 4 to 6 second period
wind wave later tonight thru Thu.

Thursday Night through Monday...
Winds fluctuate between NE and ENE this period, with sustained
winds at 10-15kts through Saturday, relaxing a bit to around
10kts by Sunday through Monday. Seas generally 2-4ft through
the weekend, with a few 5ft waves possible out 20nm from shore.
Swells varying from ESE to ENE, generally relaxing to 2-3ft by
Monday. Long and medium period swells persist.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...DCH
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...VAO
MARINE...DCH/IGB
Hazardous weather outlook, Sep 14, 3:24 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
324 PM EDT Wed Sep 14 2022

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
151930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
324 PM EDT Wed Sep 14 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-151930-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
324 PM EDT Wed Sep 14 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-151930-
Coastal Pender-Coastal New Hanover-
324 PM EDT Wed Sep 14 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-151930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
324 PM EDT Wed Sep 14 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.